Ask a doctor

After Receiving Botox My Eyes Began to Burn. Doctor Said He'd Never Heard of That Happening, Could it be Related?

I had botox by an experienced doctor two and a half days ago inbetween the brows and forehead,that evening when i went to bed my eyes started burning very bad starting at the inner corner of the eyes also my eyes started twitching when closed,a tear would fill the eye from the corner and pass over my eye burning .I also have sore eyes.My gp gave me drops i rang the doctor who gave me the botox he had never heard of this problem and im going t an eye specialist,please advice me

Doctor Answers (7)

Of course this is related to your BOTOX treatment!

+3

Flower

I am so sorry you are experiencing dry eye symptoms following cosmetic BOTOX service.  Are the dry eye symptoms related to your BOTOX treatment even though your doctor states that he has never head of this happening?  The answer is of course.

First, let me remind you and other readers of what is stated in the information to physicians that Allergan, Inc, the maker of BOTOX includes in their FDA approved package insert.  The first paragraph is the black box warning:

Distant Spread of Toxin Effect
Postmarketing reports indicate that the effects of BOTOX® Cosmetic and all botulinum toxin products may spread from the area of injection to produce symptoms consistent with botulinum toxin effects. These may include asthenia, generalized muscle weakness, diplopia, blurred vision, ptosis, dysphagia, dysphonia, dysarthria, urinary incontinence, and breathing difficulties. These symptoms have been reported hours to weeks after injection. Swallowing and breathing difficulties can be life threatening and there have been reports of death. The risk of symptoms is probably greatest in children treated for spasticity but symptoms can also occur in adults treated for spasticity and other conditions, particularly in those patients who have underlying conditions that would predispose them to these symptoms. In unapproved uses, including spasticity in children and adults, and in approved indications, cases of spread of effect have occurred at doses comparable to those used to treat cervical dystonia and at lower doses.

In addition to this warning the insert also describes a number of the more common effects.  One of those effects will be local weakness of muscles due to the spreading effects of BOTOX.  Pain after treatment and eye fatigue are also reported (less than 1%).  When the BOTOX causes weakness of the orbicularis oculi muscle that is responsible for eye closure, there can be some mild weakness of the blink.  If you are already predisposed to dry eye, this can make eye dryness symptomatic which is likely what you are experiencing.  The fact that your doctor has not previously seen this does not mean that you are not experiencing the problem.  Theoretically BOTOX could also block tear production and it is actually used for a treatment of what is called crocodile tears which occurs in unusual clinical situations.   So either speeding effects or distant effects of BOTOX can easily explain your symptoms.

I would recommend that you see a cornea specialist, an oculoplastic specialist or your general ophthalmologist for an assessment and treatment advice regarding your dry eye symptoms.  These effects will wear off.  Should you have the BOTOX treatment again?   I think it is possible that you could have BOTOX in the future but you man need to be prepared to use artificial tears for a period of time afterward.  I think much will rest on how long these symptoms persist and what is required to make you feel better.

 

 

 


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Burning eyes after Botox

+2

is it possible that you had some numbing cream applied to the skin and this got in the eyes and caused a problem with the cornea making it tear when you're eyes are closed, and having the eye burn? An eye doctor can check the cornea's health by using a dye and a special light.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Burning Eyes after Botox

+2

It is very unlikely to have burning eyes from Botox. The twitching is possible. Here are a few possibilities;

1. You developed an eye infection at the same time completely unrelated to Botox

2. Botox did cause sore burning eyes in some obscure way that we cannot explain

3. Botox can cause flu like symptoms. I have experienced it myself. Eye burning could be a part of that. That would be a systemic (through blood) response and not from injecting the Botox in the wrong place.

Bottomline: As long as your vision is intact and you are cleared by an ophthalmologist, you can relax.

 

Disclaimer:

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.

Tanveer Janjua, MD
Bedminster Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

You might also like...

After Receiving Botox My Eyes Began to Burn. Doctor Said He'd Never Heard of That Happening, Could it be Related?

+2

 I have used Botox for over 20 years and have never had a patient with that experience.  Unless some of the solution got inoto the eye(s), I'm not sure the physiological mechanism that could explain the burning eyes.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and Eye Burning

+2

I have treated many people with Botx over the years and have never encountered your complication of burning eyes. What is possible is that you may have sustained scratches to the eye lining (corneal abrasion). You should be seen by an eye doctor who could readily diagnose and treat it. 

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 58 reviews

Eyes burning after Botox

+1

I do not see how the Botox could have caused that, possibly some of the alcohol that is used to prep the skin dropped into the eye prior to the injections and that could have irritated the surface of your eye.

Julio Garcia, MD
Las Vegas Plastic Surgeon
4.0 out of 5 stars 6 reviews

Burning eyes aft Botox

+1
This would be a very unusual side effect if indeed it is do to the Botox injections. Having used used Botox for many years I have never seen or heard of such a complaint. You should consider seeing an opthomologist (eye surgeon) to rule out other possible causes and/or call Allergan (the maker of Botox) customer service to see if they have received similar concerns.

Todd C. Case, MD
Tucson Plastic Surgeon
5.0 out of 5 stars 28 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.